FAQContact usTerms of servicePrivacy Policy

CDC: Meningitis outbreak affects at least 170 (updated)

Tuesday October 9, 2012
Printer Icon
line
Select Text Size: Zoom In Zoom Out
line
Comment
Share this Nurse.com Article
rss feed
UPDATE: On Oct. 11, the Centers for Disease Control & Prevention reported 170 fungal meningitis cases and 14 deaths linked to tainted epidural steroid injections in 11 states: 49 cases in Tennessee (six deaths), 39 in Michigan (three deaths), 30 in Virginia (one death), 21 in Indiana (one death), 13 in Maryland (one death) seven in Florida (two deaths), three each in Minnesota and Ohio, two in New Jersey, two in North Carolina and one in Idaho.

The Wall Street Journal reported that an estimated 13,000 patients may have been exposed to injections in various states that received the tainted product (preservative-free methylprednisolone acetate).

The CDC has released the following page of web links for clinicians regarding the meningitis outbreak: www.cdc.gov/HAI/outbreaks/clinicians/index.html.

ORIGINAL REPORT: As of Oct. 4, 35 patients in six states had contracted fungal meningitis after receiving epidural steroid injections, according to the CDC

The outbreak had caused five deaths as of Oct. 4. Of the 35 cases, 25 were in Tennessee, with four in Virginia, two each in Florida and Maryland and one each in Indiana and North Carolina.

The investigation into the exact source of the infections is ongoing, but all infected patients received preservative-free methylprednisolone acetate from among three lots voluntarily recalled by the New England Compounding Center in Framingham, Mass., on Sept. 25, said Benjamin Park, MD, medical officer at the CDCs Mycotic Diseases Branch.

Other states have received the implicated product, including California, Connecticut, Georgia, Idaho, Illinois, Michigan, Minnesota, New Hampshire, Nevada, New Jersey, New York, Ohio, Pennsylvania, Rhode Island, South Carolina, Texas and West Virginia.

Infected patients have presented approximately one to four weeks following their injection with a variety of symptoms, including fever, new or worsening headache and nausea, Park said.

"It is important to note that this type of meningitis is not transmissible from person to person," Park said.

He said that "out of an abundance of caution, CDC and [the Food and Drug Administration] recommend that all healthcare personnel cease use and remove from their pharmacy inventories any product produced by the New England Compounding Center.

"CDC also recommends that clinicians contact all patients who received injections using product from any of the three recalled lots [http://www.fda.gov/Drugs/DrugSafety/ucm322752.htm] to determine if they are having symptoms. If patients are having new or worsening symptoms — even mild symptoms — they should be evaluated immediately."

Although the CDC is aware of infections occurring only in patients who have received epidural steroid injections, patients who received other types of methylprednisolone acetate injections from the three lots should be tested for signs of infection such as swelling, increasing pain, redness and warmth at the injection site, Park said. If such symptoms exist, the patients should be encouraged to seek evaluation.

"Unfortunately, despite the current recall, we expect to see additional cases as this investigation unfolds," Park said. "However, it is possible that if patients are identified soon and started on appropriate antifungal therapy, some of the unfortunate consequences may be averted."

More information, including the latest statistics on case incidence, is available at www.cdc.gov/HAI/outbreaks/meningitis.html.


Send comments to editor@nurse.com or post comments below.